Hail, Harrison
- When
- May 25, 4:05 PM CST
- Where
- Harrison County, 4.31 mi SSW of Gill
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 32.340, -94.350
Hail fell two miles south of Gil on U.S. 59.
Severe thunderstorms developed along and ahead of a dry line which moved out of north Texas and southern Oklahoma. Shear was very strong ahead of the dry line in the lower and mid levels of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
Severe thunderstorms developed along and ahead of a dry line which moved out of north Texas and southern Oklahoma. Shear was very strong ahead of the dry line in the lower and mid levels of the atmosphere. The result was wind damage, hail and a few tornadoes reported across the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 25, 2:20 PM CST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
320 PM CDT WED MAY 25 2011
.DISCUSSION...
BUSY AFTERNOON AND EVENING ON TAP AS A LARGE CLOSED LOW LOCATED
OVER EASTERN KANSAS SPINS A LOBE OF ENERGY AROUND ITS SOUTHERN
PERIPHERY DOWN THE RED RIVER. AT THE SURFACE A DRYLINE EXTENDS
FROM NASHVILLE TEXAS TO TEXARKANA TO TYLER. VISIBLE SATELLITE IMAGERY
SHOWING A DEVELOPING CU FIELD ALONG THE DRYLINE OWING TO STRONGER
UPDRAFTS TAKING SHAPE ALONG THE DRYLINE. AHEAD OF THE
DRYLINE...VERY UNSTABLE ATMOSPHERE WITH DEWPOINTS AOA 70 DEG AND
TEMPS IN THE LOWER 90S MAKING CAPE VALUES SOAR ABOVE 4000 J/KG. AS
THE UPPER LEVEL ENERGY APPROACHES THIS AFTERNOON...DEEP LAYER
SHEAR IS FORECAST TO INCREASE IN RESPONSE RESULTING IN CONVECTIVE
DEVELOPMENT ALONG THE DRYLINE LATE THIS AFTERNOON. ANY STORMS THAT
DEVELOP SHOULD BECOME SUPERCELLULAR IN NATURE GIVEN THE DEEP LAYER
SHEAR OF 45 TO 55 KTS. LATEST RUC RUNS SHOWING CONVECTION
DEVELOPING BETWEEN 21 AND 00Z ACROSS EAST TEXAS MOVING INTO NW LA
LATER. OTHER HIGH RES MODEL RUNS ALSO HINTING AT THIS
SCENARIO...ALBEIT IN DIFFERENT LOCATIONS. AS A RESULT...SUPERCELLS
ARE LIKELY TO DEVELOP THIS EVENING CAPABLE OF PRODUCING VERY LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. LOW LEVEL WINDS
ARE NOT WHAT WE WOULD CALL IDEAL FOR TORNADOES...HOWEVER...THERE
IS SUFFICIENT TURNING AS DEPICTED IN THE 18Z SHV HODOGRAPH. STORMS
SHOULD MOVE EAST NORTHEAST ACROSS THE REGION THROUGH THE EVENING
AND ENDING AFTER MIDNIGHT IN THE EASTERN LA REGION. TORNADO WATCH
IS IN EFFECT THROUGH 4Z THIS EVENING FOR THE AREAS AHEAD OF THE
DRYLINE.
DRY AIR RUSHES IN FOR THURSDAY ACROSS THE REGION AND KEEPS THE
AREA COOLER AND DRY FOR A FEW DAYS BEFORE THE NEXT SHORTWAVE
APPROACHES FRIDAY NIGHT ACROSS THE NORTHWEST AREAS...NORTH OF I30.
HAVE INTRODUCED POPS LATE FRIDAY NIGHT...SAT AM. SPC HAS ALSO
HIGHLIGHTED A SLIGHT RISK OF SEVERE WEATHER ON DAY 3 AS THE
SHORTWAVE WILL AID IN THUNDERSTORM DEVELOPMENT OVERNIGHT WITH HAIL
AND MAYBE SOME STRONGER WIND GUSTS.
BEYOND SATURDAY..BOTH THE GFS AND ECMWF AGREE THAT A LARGE UPPER
RIDGE WILL DEVELOP ACROSS THE EASTERN HALF OF THE COUNTRY AND A
LARGE TROF WILL DIG ACROSS THE WESTERN STATES ALLOWING FOR OUR
REGION TO WARM UP AND STAY DRY AS MOST OF THE UPPER LEVEL ENERGY
ROTATES NORTHEAST ACROSS THE NORTHERN PLAINS. MEX TEMPS WARM THE
AREA UP INTO THE MID 90S BY MID WEEK.
&&
.AVIATION...
HEALTHY CU FIELD IN PLACE ACROSS THE REGION...WITH A FEW TCU SHOWING
UP NEAR KTYR ON VIS SATELLITE. CONVECTION WILL LIKELY INITIATE ALONG
A DRYLINE CURRENTLY NOTED FROM KPSN...TO KTXK...TO KHOT AND MOVE E
25/20Z-26/06Z. WILL AMEND TAFS SOON TO TEMPO/PREVAIL TSRA FOR AT
LEAST KGGG...KSHV...KTXK. COLD FRONT/DRYLINE WILL MOVE THROUGH THE
REGION FROM W TO E BEGINNING 25/18Z AND SHOULD BE CLEAR OF THE
REGION BY 26/15Z. CLEARING SKIES AND WINDS WLY TO NWLY 5-10 KTS
EXPECTED BEHIND THE FRONT. /12/
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 62 83 59 90 68 / 30 10 10 10 10
MLU 63 84 58 90 66 / 50 10 10 10 10
DEQ 55 78 53 85 63 / 10 10 10 10 20
TXK 57 79 55 87 64 / 20 10 10 10 20
ELD 59 80 55 87 64 / 50 10 10 10 10
TYR 60 82 61 89 69 / 20 10 10 10 10
GGG 60 83 59 90 68 / 20 10 10 10 10
LFK 63 87 62 92 69 / 30 10 10 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARZ050-051-059>061-070>073.
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: LAZ001>006-010>014-017>022.
OK...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: OKZ077.
TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
04HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1227 PM CDT WED MAY 25 2011 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-TXZ097-112- 126-137-138-149>153-165>167-261730- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-BOWIE-CASS-MARION-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1227 PM CDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... THE POTENTIAL FOR SEVERE THUNDERSTORMS EXIST TODAY ACROSS DEEP EAST TEXAS...NORTHERN LOUISIANA...AND SOUTHERN ARKANSAS. A WARM AND MOIST ATMOSPHERE WILL COMBINE WITH DAYTIME HEATING AND MAKE CONDITIONS RIPE FOR THUNDERSTORM DEVELOPMENT AS A COLD FRONT APPROACHES THIS AFTERNOON AND EVENING. STORMS SHOULD INITIATE IN THE EARLY EVENING HOURS BETWEEN 5 PM AND 7 PM AND CONTINUE EASTWARD THROUGH THE NIGHT. THE STORM PREDICTION CENTER HAS UPGRADED SOUTHERN ARKANSAS TO A MODERATE RISK FOR SEVERE STORMS MEANWHILE A SLIGHT RISK AREA GENERALLY COVERS AREAS EAST OF A NASHVILLE ARKANSAS...TEXARKANA TEXAS...LONGVIEW TEXAS...JACKSONVILLE TEXAS LINE AND SEVERE THUNDERSTORM ACTIVITY WILL BE POSSIBLE THIS AFTERNOON AND EVENING. ISOLATED TORNADOES...DAMAGING STRAIGHT LINE WINDS...AND HAIL ARE ALL POSSIBLE IF STORMS BECOME SEVERE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING FOR THE POTENTIAL OF SEVERE THUNDERSTORMS. OKZ077-TXZ096-108>111-124-125-136-261730- MCCURTAIN-RED RIVER-FRANKLIN-TITUS-CAMP-MORRIS-WOOD-UPSHUR-SMITH- 1227 PM CDT WED MAY 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON...HOWEVER NO SEVERE ACTIVITY IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 04
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
240 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM TORNADO 10 S VALLIANT 33.86N 95.11W
05/20/2011 RED RIVER TX NWS STORM SURVEY
A EF0 TORNADO BRIEFLY TOUCHED DOWN NORTHEAST OF
MANCHESTER TEXAS ALONG FM 195 KNOCKING DOWN A FEW SMALL
TREES AND SNAPPING LARGE BRANCHES. THE WEAK TORNADO WAS
ON THE GROUND FOR 1.5 MILES AND WAS APPROXIMATELY 50
YARDS WIDE.
&&
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
431 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL HENDERSON 32.16N 94.80W
05/25/2011 M0.25 INCH RUSK TX EMERGENCY MNGR
PEA SIZED HAIL IN DOWNTOWN HENDERSON
&&
04PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
456 PM CDT WED MAY 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0456 PM HAIL TATUM 32.31N 94.52W
05/25/2011 E0.50 INCH RUSK TX PUBLIC
&&
04The Shreveport radar (KSHV), 49 km away, was scanning. The volume nearest the first event began at 22:04 UTC.
4 hail. Local standard time, as filed.
Hail fell two miles south of Gil on U.S. 59.
Hail was reported to have fallen in the Roberts Community just north of San Augustine, Texas.
Hail was reported at Geneva.
Hail fell at the intersection of Hwy. 21 and FM 3121.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297726, 297731, 297736, 297737.